Format

Send to

Choose Destination
See comment in PubMed Commons below
Pediatr Rep. 2011 Jun 16;3(2):e16. doi: 10.4081/pr.2011.e16.

Antituberculosis drug-induced hepatotoxicity in children.

Author information

1
Department of Paediatrics and Child Health, Faculty of Health Sciences, University of Stellenbosch and Tygerberg Children's Hospital, Tygerberg, South Africa.

Abstract

Recent increases in the dosages of the essential antituberculosis agents isoniazid (INH), rifampicin (RMP), pyrazinamide (PZA) for use in children recommended by World Health Organization have raised concerns regarding the risk of hepatotoxicity. Published data relating to the incidence and pathogenesis of antituberculosis drug-induced hepatotoxicity (ADIH), particularly in children, is reviewed. Amongst 12,708 children receiving chemoprophylaxis, mainly with INH, but also other combinations of INH, RMP and PZA only 1 case (0.06%) of jaundice was recorded and abnormal liver functions documented in 110 (8%) of the 1225 children studied. Excluding tuberculous meningitis (TBM) 8984 were children treated for tuberculosis disease and jaundice documented in 75 (0.83%) and abnormal liver function tests in 380 (9.9%) of the 3855 children evaluated. Amongst 717 children treated for TBM, however, jaundice occurred in 72 (10.8%) and abnormal LFT were recorded in 174 (52.9%) of those studied. Case reports document the occurrence of ADIH in at least 63 children. Signs and symptoms of ADIH were frequently ignored in the recorded cases. ADIH can occur in children at any age or at any dosage of INH, RMP or PZA, but the incidence of.ADIH is is considerably lower in children than in adults. Children with disseminated forms of disease are at greater risk of ADIH. The use of the higher dosages of INH, RMP and PZA recently recommended by WHO is unlikely to result in a greater risk of ADIH in children.

KEYWORDS:

antituberculosis chemotherapy; children; hepatotoxicity; isoniazid; pyrazinamide.; rifampicin

PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for PubMed Central
    Loading ...
    Support Center